L 2 well-posed Cauchy problems and symmetrizability of first order systems
Journal de l’École polytechnique — Mathématiques, Volume 1 (2014), pp. 39-70.

The Cauchy problem for first order system L(t,x, t , x ) is known to be well-posed in L 2 when it admits a microlocal symmetrizer S(t,x,ξ) which is smooth in ξ and Lipschitz continuous in (t,x). This paper contains three main results. First we show that a Lipschitz smoothness globally in (t,x,ξ) is sufficient. Second, we show that the existence of symmetrizers with a given smoothness is equivalent to the existence of full symmetrizers having the same smoothness. This notion was first introduced in [FL67]. This is the key point to prove the third result saying that the existence of microlocal symmetrizer is preserved if one changes the direction of time, implying local uniqueness and finite speed of propagation.

Le problème de Cauchy est bien posé dans L 2 pour les systèmes du premier ordre L(t,x, t , x ) qui admettent un symétriseur microlocal S(t,x,ξ) C en ξ0 et lipschitzien en (t,x). Cet article contient trois principaux résultats. D’abord, il est montré qu’une régularité lipschitzienne globale en (t,x,ξ) pour le symétriseur est suffisante. Ensuite, il est établi que l’existence de symétriseurs microlocaux est équivalente à l’existence de symétriseurs complets Σ(t,x,τ,ξ) de même régularité, notion introduite dans [FL67]. Cette étape est le point clé dans la démonstration du troisième résultat qui affirme que l’existence de symétriseurs microlocaux est préservée par changement de variable de temps. Un corollaire en est l’unicité locale et la vitesse finie de propagation.

Received:
Accepted:
Published online:
DOI: 10.5802/jep.3
Classification: 35L
Keywords: Systems of partial differential equations, Cauchy problem, hyperbolicity, strong hyperbolicity, symmetrizers, energy estimate, local uniqueness, finite speed of propagation
Mot clés : Systèmes d’équations aux dérivées partielles, problème de Cauchy, hyperbolicité, hyperbolicité forte, symétriseurs, estimation d’énergie, unicité locale, propagation à vitesse finie
Guy Métivier 1

1 Université de Bordeaux - CNRS, Institut de Mathématiques de Bordeaux 351 Cours de la Libération, 33405 Talence Cedex, France
License: CC-BY-ND 4.0
Copyrights: The authors retain unrestricted copyrights and publishing rights
@article{JEP_2014__1__39_0,
     author = {Guy M\'etivier},
     title = {$L^2$ well-posed {Cauchy} problems and symmetrizability of first order systems},
     journal = {Journal de l{\textquoteright}\'Ecole polytechnique {\textemdash} Math\'ematiques},
     pages = {39--70},
     publisher = {\'Ecole polytechnique},
     volume = {1},
     year = {2014},
     doi = {10.5802/jep.3},
     mrnumber = {3322782},
     zbl = {1332.35205},
     language = {en},
     url = {https://jep.centre-mersenne.org/articles/10.5802/jep.3/}
}
TY  - JOUR
AU  - Guy Métivier
TI  - $L^2$ well-posed Cauchy problems and symmetrizability of first order systems
JO  - Journal de l’École polytechnique — Mathématiques
PY  - 2014
SP  - 39
EP  - 70
VL  - 1
PB  - École polytechnique
UR  - https://jep.centre-mersenne.org/articles/10.5802/jep.3/
DO  - 10.5802/jep.3
LA  - en
ID  - JEP_2014__1__39_0
ER  - 
%0 Journal Article
%A Guy Métivier
%T $L^2$ well-posed Cauchy problems and symmetrizability of first order systems
%J Journal de l’École polytechnique — Mathématiques
%D 2014
%P 39-70
%V 1
%I École polytechnique
%U https://jep.centre-mersenne.org/articles/10.5802/jep.3/
%R 10.5802/jep.3
%G en
%F JEP_2014__1__39_0
Guy Métivier. $L^2$ well-posed Cauchy problems and symmetrizability of first order systems. Journal de l’École polytechnique — Mathématiques, Volume 1 (2014), pp. 39-70. doi : 10.5802/jep.3. https://jep.centre-mersenne.org/articles/10.5802/jep.3/

[Bro79] M. D. Bronshtejn - “Smoothness of roots of polynomials depending on parameters”, Sibirsk. Mat. Zh. 20 (1979) no. 3, p. 493-501, English transl. Siberian Math. J. 20 (1980), p. 347–352 | DOI | MR | Zbl

[Cal60] A.-P. Calderón - Integrales singulares y sus aplicaciones a ecuaciones diferenciales hiperbolicas, Cursos y Seminarios de Matemática, Fasc. 3, Universidad de Buenos Aires, Buenos Aires, 1960 | MR | Zbl

[FL67] K. O. Friedrichs & P. D. Lax - “On symmetrizable differential operators”, in Singular Integrals (Chicago, 1966), Proc. Sympos. Pure Math., Amer. Math. Soc., Providence, R.I., 1967, p. 128-137 | DOI | Zbl

[Fri54] K. O. Friedrichs - “Symmetric hyperbolic linear differential equations”, Comm. Pure Appl. Math. 7 (1954), p. 345-392 | DOI | MR | Zbl

[Fri58] K. O. Friedrichs - “Symmetric positive linear differential equations”, Comm. Pure Appl. Math. 11 (1958), p. 333-418 | DOI | MR | Zbl

[Går51] L. Gårding - “Linear hyperbolic partial differential equations with constant coefficients”, Acta Math. 85 (1951), p. 1-62 | DOI | MR

[Går63] L. Gårding - “Problèmes de Cauchy pour des systèmes quasi-linéaires d’ordre un, strictement hyperboliques”, in Les EDP, Colloques Internationaux du CNRS, vol. 117, CNRS, Paris, 1963, p. 33-40

[Går98] L. Gårding - “Hyperbolic equations in the twentieth century”, in Matériaux pour l’histoire des mathématiques au XX e siècle (Nice, 1996), Séminaires & Congrès, vol. 3, Soc. Math. France, Paris, 1998, p. 37-68 | MR

[Hör83] L. Hörmander - The analysis of linear partial differential operators. II, Grundlehren der Mathematischen Wissenschaften, vol. 257, Springer-Verlag, Berlin, 1983 | DOI | MR

[IP74] V. J. Ivriĭ & V. M. Petkov - “Necessary conditions for the Cauchy problem for non-strictly hyperbolic equations to be well-posed”, Uspehi Mat. Nauk 29 (1974) no. 5(179), p. 3-70, English Transl. Russian Math. Surveys 29 (1974), p. 1–70 | DOI | Zbl

[JMR05] J.-L. Joly, G. Métivier & J. Rauch - “Hyperbolic domains of determinacy and Hamilton-Jacobi equations”, J. Hyperbolic Differ. Equ. 2 (2005) no. 3, p. 713-744 | DOI | MR

[Lax57] P. D. Lax - “Asymptotic solutions of oscillatory initial value problems”, Duke Math. J. 24 (1957), p. 627-646 | DOI | MR | Zbl

[Lax63] P. D. Lax - Lectures on hyperbolic partial differential equations, Stanford Lecture Notes, Stanford University, 1963

[Ler53] J. Leray - Hyperbolic differential equations, The Institute for Advanced Study, Princeton, N.J., 1953 | MR

[LN66] P. D. Lax & L. Nirenberg - “On stability for difference schemes: A sharp form of Gårding’s inequality”, Comm. Pure Appl. Math. 19 (1966), p. 473-492 | DOI | Zbl

[Miz62] S. Mizohata - “Some remarks on the Cauchy problem”, J. Math. Kyoto Univ. 1 (1961/1962), p. 109-127 | MR | Zbl

[Mét08] G. Métivier - Para-differential calculus and applications to the Cauchy problem for nonlinear systems, Centro di Ricerca Matematica Ennio De Giorgi (CRM) Series, vol. 5, Edizioni della Normale, Pisa, 2008 | DOI | MR | Zbl

[Rau05] J. Rauch - “Precise finite speed with bare hands”, Methods Appl. Anal. 12 (2005) no. 3, p. 267-277 | DOI | MR | Zbl

[Str66] G. Strang - “Necessary and insufficient conditions for well-posed Cauchy problems”, J. Differential Equations 2 (1966), p. 107-114 | DOI | MR | Zbl

[Vai70] R. Vaillancourt - “On the stability of Friedrichs’ scheme and the modified Lax-Wendroff scheme”, Math. Comput. 24 (1970), p. 767-770 | MR

[Yam59] M. Yamaguti - “Sur l’inégalité d’énergie pour le système hyperbolique”, Proc. Japan Acad. 35 (1959), p. 37-41 | DOI | MR | Zbl

Cited by Sources: